|Back||Reported Adverse Drug Reaction Cases|
|Severe skin reactions and venous thromboembolism with strontium ranelate (Protos)|
Strontium ranelate (Protos) has been available in Australia since April 2006 for the treatment of postmenopausal osteoporosis, to reduce the risk of fracture. It was listed on the PBS in April 2007 as an Authority-required item for the treatment of osteoporosis in women aged 70 years or older with a bone mineral density T-score of -3.0 or less, or for the treatment of established postmenopausal osteoporosis in patients with fracture due to minimal trauma. The use of strontium ranelate under the PBS has been steadily increasing since its initial listing, and is now over 8,000 prescriptions per month.
The most common adverse reactions to strontium ranelate are nausea and diarrhoea, however prescribers should also be aware of the possibilities of severe skin reactions, and venous thromboembolism (VTE).
In November 2007, the European Medicines Agency (EMEA) issued an alert concerning the incidence of severe skin reactions, particularly "drug rash with eosinophilia and systemic symptoms" (DRESS), and also Stevens Johnson syndrome.1 Both of these are potentially life-threatening conditions. In Europe, there were 16 reports of DRESS, two of which were fatal. The reaction started within 3-6 weeks of commencing strontium ranelate, and was initially manifest as rash accompanied by fever.
To date in Australia, there have been 47 reports of suspected adverse reactions to strontium ranelate, including 16 reports of rash, one of which was accompanied by fever, and one by eosinophilia. There have been no reports of fatalities.
We have received a single report of severe cholestatic hepatitis (peak bilirubin 570, ALP 2300) with eosinophilia, rash, and itch, in a 62 year old woman who had been taking strontium ranelate 2 g daily for 2 months. A liver biopsy was consistent with drug-induced hepatitis. Hepatic adverse reactions were not observed during clinical trials of this medicine.
In clinical trials, the incidence of VTE was greater in the patients taking strontium ranelate than in the placebo group (annual incidence 0.9% versus 0.6%). There have been three Australian reports of deep venous thrombosis and one report of superficial vein thrombosis, occurring after 1-4 months of treatment with strontium ranelate. Two of the patients had risk factors for VTE (one had a past history of VTE, and the other had recent orthopaedic surgery).
Patients should be advised to stop treatment, and seek medical advice, at the first appearance of a rash. Treatment may include the use of steroids, and recovery may be prolonged. Once stopped, the drug should not be recommenced. Strontium ranelate should be used with caution in patients with risk factors for VTE.
Australian Adverse Drug Reactions Bulletin 2008, Volume 27, Number 3, June 2008
» Latest Notification
» New Drugs
» Import of Drugs
» Drug Prices
|» Applications Forms
» Forms & Fees
» Licence Conditions
» Health, Pharma. Policies & Reports
» Govt. Bodies
» Information Centre
|» Regulatory News
» Research News
» News in Hindi
» Contact Us
DrugsControl.org - Jaipur, INDIA. All Rights Reserved |
||Site last updated: December 30, 1899 at|